Skip to Main Content

Key Features

Essentials of Diagnosis

  • Drowsiness, somnolence with all

  • Phenytoin: ataxia, slurred speech, nystagmus

  • Carbamazepine: atrioventricular block, coma, seizures, dilated pupils, tachycardia

  • Valproic acid: encephalopathy, hypernatremia, metabolic acidosis, hyperammonemia

General Considerations

  • Rapid intravenous injection of phenytoin can cause acute myocardial depression and cardiac arrest owing to the solvent propylene glycol (does not occur with fosphenytoin injection)

  • Phenytoin intoxication can occur with only slightly increased doses because of the small toxic-therapeutic window and zero-order kinetics

Clinical Findings

Symptoms and Signs

Phenytoin

  • In overdose, often only mild symptoms even with high serum levels

  • Most common manifestations

    • Ataxia

    • Nystagmus

    • Drowsiness

  • Occasionally, choreoathetoid movements

Carbamazepine

  • Most common manifestations

    • Drowsiness, stupor

    • Coma and seizures (with high levels)

    • Dilated pupils

    • Tachycardia

Valproic acid

  • Most common manifestations

    • Encephalopathy

    • Hyperammonemia

    • Metabolic acidosis

    • Hypernatremia (from the sodium component of the salt)

    • Hypocalcemia

    • Mild liver aminotransferase elevations

    • Cerebral edema

  • Hypoglycemia, as a result of hepatic metabolic dysfunction

  • Coma with small pupils, can mimic opioid poisoning

Gabapentin, levetiracetam, vigabatrin, and zonisamide

  • Generally cause somnolence, confusion, and dizziness

  • One case report of hypotension and bradycardia after a large overdose of levetiracetam

Felbamate

  • Can cause crystalluria and kidney dysfunction after overdose

  • May cause idiosyncratic aplastic anemia with therapeutic use

Tiagabine, lamotrigine, topiramate

  • Seizures after overdose

  • Lamotrigine

    • Has sodium-channel blocking properties

    • May cause QRS prolongation and heart block

Differential Diagnosis

  • Opioid intoxication

  • Sedative-hypnotic overdose

Diagnosis

Laboratory Tests

  • Phenytoin toxicity

    • Levels > 20 mg/L associated with ataxia, nystagmus, drowsiness

  • Carbamazepine toxicity

    • May be seen with serum levels > 20 mg/L (85 mcmol/L), though severe poisoning is usually associated with concentrations > 30–40 mg/L (127–169 mcmol/L)

    • Because of erratic and slow absorption, intoxication may progress over several hours to day

  • Valproic acid toxicity

    • Obtain frequent repeated levels to rule out delayed absorption from sustained-release formulations (eg, Depakote ER)

Treatment

Medications

Activated charcoal

  • Repeated doses of activated charcoal, 20–30 g every 3–4 hours, are indicated for massive ingestions of valproic acid or carbamazepine

  • Sorbitol or other cathartics should not be used with each dose, or resulting large stool volumes may lead to dehydration or hypernatremia

Whole-bowel irrigation

  • Indicated for large ingestions of carbamazepine or valproic acid, especially of sustained-release formulations

  • Administer the balanced polyethylene glycol-electrolyte solution (CoLyte, GoLYTELY) into the stomach via gastric tube at a rate of 1–2 L/h until the rectal effluent is clear

Specific treatment

  • There are no specific antidotes

  • Naloxone has ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.